All tagged HIV drug interactions
Over a period of several months, we wrote a 7 part series on tl;dr pharmacy called "HIV Boot Camp." However, we don't like clicking around several different posts to find specific information, so we thought we'd make it easier for you.
The following is an organized (and slightly condensed) summary of the entire HIV Boot Camp series.
PIs. Ahhh the ever-so-important private investigators.
Err...I mean protease inhibitors.
You may recall that we've already discussed protease inhibitors in our post on Hepatitis C.
Non-Nucleoside Reverse Transcriptase Inhibitors, or NNRTIs (pronounced like NRTIs, but with a stutter), are the next class of HIV drugs we will be covering.
What makes a NON-nucleoside as opposed to a regular old fashioned nucleoside reverse transcriptase inhibitor?
Nucleoside Reverse Transcriptase Inhibitors make up what's called the "backbone" of every traditional HAART regimen. It is also an awfully long phrase to type, so I will refer to them only as "NRTIs" from here on out.
But before I go on, there's another distinction I have to make. There are actually both nucleoside and nucelotide reverse transcriptase inhibitors. We lump them into the same "NRTI" bucket because they work in exactly the same way. But they are technically different from each other.
Editor's note: To date, our most reader requested topic has been HIV. We've written a guest post at MedEd101 to cover the most NAPLEX-worthy testing points. But we thought we'd dig in a little further here. Over the next few weeks, we're posting a series called HIV Boot Camp. We'll shore up your HIV fundamentals. Then we'll breakdown each drug class piece by piece to highlight what you need to know. For convenience, we'll link each part of the series here. Part I
Part II: Treatment Goals and Considerations
Alright. Last time we looked at the background and pathophysiology of HIV. We looked at a small glimpse of what a patient might experience in the early days of an HIV infection. As practitioners, we have to ask ourselves "Now what?" Is it time to just give the patient an Atripla and go on about our day?